Petition Closed

Mandate counseling and increase awareness of the side effects associated with Prednisone

This petition had 246 supporters


The normality of my world was completely different two weeks ago from today, March 2, 2017. It all began on February 3rd when I was taken to Urgent Care by my dad. I was in so much pain as I couldn't move my neck, my lymph nodes were extremely swollen, and I was running a fever of 102. I was diagnosed with viral pharyngitis and was prescribed antibiotics, 800 mg ibuprofen, and 10 mg prednisone.

Considering my 22nd birthday was the next day, I was desperate to feel better. I had taken one course of steroids (prescribed, of course) in high school, around 5 years ago, and didn't have an issue with them... and this was all I was asked pertaining the drug. "Have you taken prednisone before?" That was it, no further questions or information

I had been instructed to taper down from 6 tablets to 1 starting on Saturday the 4th. Fast-forward a week and a half later and I was STILL experiencing the effects of prednisone. Increased energy and activity, fidgeting, nervousness, anxiety, sweatiness, sped-up metabolism and digestion were all symptoms I had been experiencing since around my third dose of the medicine (on Monday). I'll tell you now, corticosteroid-induced insomnia is no joke... at one point I hadn't slept in 72 hours straight. 

As my symptoms grew more and more severe my daily routine was heavily disrupted; skipping class and having to take time off work. I lost 12 pounds in one week and my hair and eyelashes began to shed. I'm a tough person, but I don't think many people could've fought this battle unscathed. 

On Saturday morning, February 18th, I drove myself to the ER due to complete numbness of my scalp. I was terrified as thoughts of neurological problems raced through my mind. I had essentially memorized all x amount of side effects of prednisone because I knew this was a huge contributing factor. The doctors summed it down to just that... a severe prednisone reaction, however, they did not take my blood to rule out underlying factors. Because of this and a multitude of other events that are irrelevant at this point, I was back in the ER the following Monday. Thoughts of thyroid issues stuck with me over that weekend- not irrational due to the hyperthyroidism that runs in my immediate family. The results from this visit came back mostly okay, aside from a couple mineral deficiencies and a UTI from dehydration. This was such a relief as I was experiencing all physical symptoms of Graves' Disease...http://www.thyroid.org/graves-disease/

On Tuesday the 21st, my symptoms worsened. With anger, confusion and doubt about getting better, I was struggling from this single drug STILL. I went to the ER yet again, in a state where I was not myself. Prednisone can induce manic-like episodes in individuals with NO previous history of mental illness. I had marched as a strong independent lady across campus, had my vitals taken after experiencing chest pain, and called my dad with assistance of a nice firefighter to come get me to take me for help. I was responsible-self... just not coupled with my personality. 

On Wednesday the 22nd I was admitted into UK Albert B. Chandler Hospital where I experienced a bizarre transformation from imaginary life to reality. The prednisone has induced temporary psychosis which had distorted my perception of reality. I was transferred to Good Samaritan Hospital where I was nursed back to health by amazing medical professionals, who informed me that my case was NOT UNCOMMON. I'm forever indebted to the medical doctors, nurses, nurse techs, sitters and volunteers at GS Hospital.  

I'm NOT here for pity. I'm here to bring awareness of the drug Prednisone. It is no joke.

For a lot of people, Prednisone is a lifesaver. However, it SHOULD NOT continue to be prescribed for colds, rashes or any "minor-mild" illness that can make do without it- especially at HIGH DOSES. 

It CANNOT fly by without a black label warning on the medicine bottle!

You SHOULD NOT be able to decline counseling while picking it up from the pharmacy... Something has to change.

I made it and so have millions of others. Thank you to everyone who kept me in your thoughts and prayers; I'm ecstatic to be back to my normal self. Please help my me and my family bring awareness to this issue. I didn't have a huge birthday celebration, as I'm not one to enjoy such things, but sharing and signing this petition would make my 22nd a gift I'd never forget :)

For more info please visit: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC181154/



Today: Allyssa is counting on you

Allyssa Wireman needs your help with “FDA: Prednisone Should Have a Black Label Warning”. Join Allyssa and 245 supporters today.